Hypercalcemia: Link to an Uncommon Presentation

Presentation Number: MON 318
Date of Presentation: April 3rd, 2017

Cristina Alvarado Nieves, MD*, Mira Sofia Tiglao Torres and Heather Lisa Elias, MD
University of Massachusetts, Worcester, MA

Abstract

Background: Humoral hypercalcemia caused by calcitriol in patients with diffuse large B-cell lymphoma has been well documented. However, this has not been commonly described as an initial presentation of the disease.

Clinical Case:

A 65 year old female with a past medical history of osteoporosis, mixed connective tissue disease with bilateral pulmonary fibrosis, who presented with symptomatic hypercalcemia.

In the preceding 2 months, she developed periods of confusion. Associated symptoms included un-intentional weight loss of 10 pounds, constipation and generalized weakness. She does not take diuretics.

She has a history of osteoporosis treated with Teriparatide. She also takes Cholecalciferol 2,000 IU daily. Her last vitamin D 25-OH level two months prior to admission was 45 ng/mL.

Workup showed serum calcium of 12.0 mg/dL. She received intravenous fluids and Teriparatide was discontinued. A week later, her corrected calcium was 15.6 mg/dL. She was admitted to the hospital where she was treated with intravenous fluids and Calcitonin.

Additional diagnostic tests were performed: creatinine 1.31 mg/dL , phosphorous 3.1 mg/dL (n: 2.5-4.5 mg/dL), magnesium 2.0 mg/dL (n: 1.6-2.4 mg/dL), PTH 6 pg/mL (n: 14-64 pg/mL), PTHrP 14 pg/mL (14-27 pg/mL), Vitamin D 25-OH 26 ng/mL (n: 30-100 ng/mL), calcitriol 159 pg/mL (n: 18-72 pg/mL), TSH 2.16 uIU/mL (0.28-3.89 uIU/mL).

The patient was found to have PTH-independent hypercalcemia. She was treated with Zolendronic acid and prednisone. On hospital day 5 her serum calcium improved and symptoms resolved. She was discharged with plans for workup of granulomatous disease as the cause of her hypercalcemia. The possibility of hypercalcemia from Teriparatide was also considered.

Abdominal CT-scan showed an 11 cm mass in the right lobe of the liver with central areas of necrosis.

Diagnosis:

The patient underwent percutaneous liver biopsy. Pathology showed diffuse large B-cell lymphoma (DLBCL). She was treated with R-CHOP (Rituximab, Cyclophosphamide, Doxorubicin, Vincristine and Prednisone). Up to this publication, she has received 4 of 6 cycles. She has not had any further episodes of hypercalcemia.

Discussion:

Several case reports have reported mildly increased levels of calcitriol with Teriparatide therapy (4). However, this is not a common occurrence. Teriparatide-induced hypercalcemia resolved in 1-7 days after discontinuation of the drug.

In our patient, the cause of hypercalcemia was due to DLBCL. DLBCL causes hypercalcemia in 7.1% of patients (1). However, hypercalcemia is uncommon at the onset of disease. The production of lymphokines activate macrophages to produce calcitriol. Increased production of calcitriol enhances osteoclastic bone resorption and intestinal absorption of calcium.

Conclusion:

This is a case of a humoral hypercalcemia as the initial presenting sign in a patient with underlying diffuse large B-cell lymphoma.

 

Nothing to Disclose: CA, MSTT, HLE